Posted By Gina on June 28, 1999 at 10:30:51
Was just diagnoised with premature atrial contrations. I am a 30 year old female with a long 1st degree A/V block and a prosetic mitral valve. These premature beats are not with me all day. In the Am and after rest I seem to have a regular rythem. Can you please tell me what to expect in the future? Please help with deffining this disorder. My cardioiligist told me I do not have to restrict my activites. It's more aggravating than anything. Was wodndering why they started all of a sudden?Is it something that I may snap out of in the future? Thank you. Gina. PS. I will be having a TEE soon.
Posted By Gina, forgot a question on June 28, 1999 at 14:50:27
I also forgot to mention that my atrium before and after the Mitral Valve replacement was mildly enlarged. I also had percardial tamponade 3 weeks post op. Any information provided would be greatly appreciated. Thank you again.
Posted By CCF CARDIO MD - CRC on June 28, 1999 at 16:11:49
PAC's are premature atrial contractions and are harmless, albeit annoying for some individuals. Here are some common questions about PAC's.
Q: Do PAC's cause a pause following the premature beat when the heart is resetting? I know
PVC's do, but what about PAC's?
Q: Is there a danger point in how many you have in one minute?
Q: How does one go about sleeping when this is going on?
A: I don't have a good answer for this but perhaps someone else who suffers from this does?
Q: What test are used to determine if the PAC's are benign.
A: In general all PAC's are benign and no further testing is needed.
Q: Do you know of any way other than medicine, to stop the PAC's when they're occuring?
A: As I am sure you are doing avoid alcohol, caffeine and tobacco. Be sure to get enough rest and take measures to reduce stress in your life.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Posted By Doug on June 28, 1999 at 22:40:41
I have had PAC's for about 4 years. I have learned a few things and my doctor has helped me with them in a number of ways. For many the problem with going to sleep is a major one. I know that for me this is true. I suggest the following that has helped me:
1. Get exercise. Even though they may bother me during exercise it is better than not exercising. I have found that PAC's for the most part are caused by stress, and exercise definitely helps. When I exercise I find that by bedtime I am ready to sleep.
2. If I'm having a large number of them, my doctor has prescribed two medicines that can help. One is Clonazepam and the other Alprazolam. These are sedatives that make you drowsy. They help reduce the PAC's because they tend to reduce adrenalin output, and they also make you drowsy and get you into a deep sleep which also helps the body slow down. One must be careful with this since it can become habit forming. But when taken in small doses they are helpful. For example I only take .25 mg of clonazepam at night. It helps a great deal to get me sleeping and stay sleeping; especially if I'm having PAC's. Alprazolam works quicker, but doesn't last as long. I don't take it very often. My goal is to get off them completely, and I have been, but from time to time my PAC's act up and it is better to get sleep. Sleep helps slow the body down and deal with stress.
These are something you might try talking to your doctor about.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.